A woman’s death in New Zealand may have been caused by a rare vaccine side effect, according to a report.

Spread the love

The Independent Safety Monitoring Board for the Covid-19 Vaccine believes a woman’s death was caused by myocarditis, an uncommon side effect of the Pfizer vaccine.

No caption

File image. Photo: AFP

It is being treated as the first case in New Zealand where a death in the days after vaccination has been linked to the Pfizer Covid-19 vaccine.

In a statement, the Ministry of Health (MOH) said the board noted that there were other medical issues occurring at the same time which may have influenced the outcome following vaccination.

The case has been referred to the coroner, who is investigating. The cause of death has not yet been determined.

Myocarditis is an inflammation of the heart muscle, which can reduce the heart’s ability to pump blood around the body and cause rapid or abnormal heart rhythms.

A viral infection usually causes myocarditis.

The ministry said the benefits of vaccination with the Pfizer Covid-19 vaccine continued to “greatly outweigh the risk of of both Covid-19 infection and vaccine side effects, including myocarditis”.

“In New Zealand, adverse events following vaccinations are reported to the Centre for Adverse Reactions Monitoring (CARM). All cases with a fatal outcome are referred to the CV-ISMB for review. CARM provides as much information on the case as possible for the clinical experts on the CV-ISMB (the board) to help them in their consideration of whether there was a link to vaccination.

READ ALSO:  Nigeria records 189 new COVID-19 cases

“This is the first case in New Zealand where a death in the days following vaccination has been linked to the Pfizer Covid-19 vaccine. While CARM has received other reports of deaths in someone recently vaccinated, none are considered related to vaccination.”

More than 3.33 million doses of the vaccine have been administered in New Zealand to date (to 11.59pm on 29 August).

Board chairperson Dr John Tait said it was “important to thoroughly investigate significant and serious adverse events related to vaccination”.

“We want to ensure that the outcomes from this investigation are widely available for others to learn from. The findings will be published to increase the scientific knowledge about vaccine-induced myocarditis.”

Tait, like the MOH, recommended continuing to use the Pfizer Covid-19 vaccine, stating that the board was still confident in it.

The board informed the MOH of the death to ensure that healthcare providers were alert to indicators of myocarditis and pericarditis.

READ ALSO:  Scales Corporation in the running to buy Villa Maria

Symptoms include new chest pain, shortness of breath, and an irregular heartbeat.

Anyone experiencing these symptoms in the days following vaccination should seek medical assistance, according to the board.

The board expressed condolences to the woman’s family and friends.

Further information cannot be revealed while the coroner conducts an investigation.

 983 

Leave a Reply